Michigan, 2007

Winter Storm and Lake-Effect Snow in Michigan, December 1 to 4, 2007

December 1 to 4, 2007 · NWS MQT · 21 events in 15 counties and zones

A low pressure system tracking from the Plains into the central Great Lakes dropped widespread heavy snow across west and central Upper Michigan from the 1st into the 2nd. Occasionally heavy lake effect snow developed behind the system on the night of the 2nd and continued into the 4th.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking from the Plains into the central Great Lakes dropped widespread heavy snow across west and central Upper Michigan from the 1st into the 2nd. Occasionally heavy lake effect snow developed behind the system on the night of the 2nd and continued into the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 1, 6:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 1, 6:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
645 AM EST SAT DEC 1 2007

...UPDATED FOR AVIATION...

.DISCUSSION...
THE CALM BEFORE THE STORM SO TO SPEAK. UPPER AIR PATTERN CONSISTS OF
A 500 MB RIDGE ACROSS THE UPPER GREAT LAKES AND NORTHERN PLAINS WITH
TROUGHING ON THE WEST COAST AND TROUGHING ACROSS NEW ENGLAND WITH
RIDGING ON THE GULF COAST. THE RIDGE WILL AFFECT THE AREA TODAY
BEFORE THE WEST COAST TROUGH AFFECTS THE AREA LATE SUN AND SUN
NIGHT.

SFC LOW TRACK WILL CONTINUE TO BE IMPORTANT FOR THIS STORM. THE NAM
TAKES THE SFC LOW AT 12Z FROM NEAR THE QUAD CITIES TO CENTRAL LAKE
MICHIGAN 18Z AND TO SAGINAW BAY 00Z MON. NAM BRINGS IN SOME STRONG
850-500 MB Q-VECT0R CONVERGENCE LATE SAT AFTERNOON WITH DECENT
MOISTURE. THE DYNAMICS AND MOISTURE MOVE OUT LATE SUN AFTERNOON OUT
OF THE WEST AND MOVES OUT OF THE EAST BY 12Z MON. NAM SHOWING STRONG
ISENTROPIC LIFT ON I280K-I295K SURFACES WITH DECENT MOISTURE MOVING
INTO THE AREA AFTER 18Z SAT AND THE LIFT MOVES OUT OF THE WEST AFTER
18Z SUN.

GFS TAKES THE SFC LOW FROM NEAR WISCONSIN DELLS 12Z SUN TO EAST OF
DOOR COUNTY WI 18Z SUN AND NORTH OF ALPENA MI 00Z MON. GFS IS
DEFINITELY FURTHER NORTH WITH THE TRACK OF THE SFC LOW. GFS SHOWS
STRONG ISENTROPIC LIFT ON I280K-I300K SURFACES WITH MOISTURE OVER
THE WEST HALF AFTER 18Z SAT AND ACROSS THE WHOLE CWA SAT NIGHT WITH
MOISTURE MOVING OUT AFTER 12Z SUN AND LIFT MOVING OUT OVER THE
WESTERN HALF OF THE CWA AFTER 18Z SUN. GFS ALSO SHOWING STRONG
850-500 MB Q-VECTOR CONVERGENCE OVER THE CWA 00Z SUN AND THIS
REMAINS THROUGH 18Z SUN BEFORE THE CONVERGENCE MOVES OUT.

QUICK LOOK AT GFS SOUNDINGS SHOWS THE 750 MB TEMPERATURES OF 0C 12Z
SUN OVER IRON RIVER. 12Z SUN IS WHEN THE WARMEST TEMPERATURES ALOFT
ARE WITH THE SOUNDING AT KMNM SHOWING TEMPERATURES ABOVE 0C FROM
700MB TO 850 MB WITH THE WARMEST TEMPERATURES OF 4C AROUND 800 MB
AND TEMPERATURES AT THE SFC FROM 940 MB TO 977 MB ABOVE 0C. AT
06Z...KMNM SOUNDING GETS ABOUT 0C...BUT THAT IS FROM 670 MB TO 750
MB. KMNM IS THE WARMEST SOUNDING BY FAR. KESC IS WARM ALSO AT 12Z
WITH TEMPERATURES ABOVE 0C FROM 810 MB TO 725 MB WITH WARMEST
TEMPERATURE IN THE LAYER OF 3C. KISQ SOUNDING IS ABOVE 0C FROM 775
MB TO 715 MB AT 12Z WITH WARMEST TEMPERATURE OF 1C.

WILL FOLLOW THE GFS SOLUTION FOR THIS FORECAST AND GO WITH THE MORE
NORTHERN LOW TRACK. WHAT THIS WILL MEAN IS SNOW WILL START IN THE
AFTERNOON NEAR THE WISCONSIN BORDER AND GRADUALLY SPREAD
NORTHEASTWARD. SNOW WILL CONTINUE TONIGHT THEN WITH THE WARM
TEMPERATURES ALOFT TRYING TO PUSH NORTH ACROSS THE SOUTHERN
CWA...WILL HAVE SNOW MIXED WITH SLEET AND THEN POSSIBLY FREEZING
RAIN LATE TONIGHT ESPECIALLY NEAR THE BAY OF GREEN BAY AND LAKE
MICHIGAN SHORELINES. SOUNDINGS AT KMNM...KESC AND KISQ FROM THE GFS
SUPPORT MIXED PCPN LATE TONIGHT AND WILL KEEP MENTION IN THERE
THROUGH SUN MORNING FOR SLEET...FREEZING RAIN AND SNOW POSSIBILITIES
ACROSS THE SOUTH CENTRAL WITH RAIN NEAR THE IMMEDIATE SHORELINES OF
THE BAY OF GREEN BAY AND LAKE MICHIGAN. WILL KEEP SLEET MENTION FOR
IRON MOUNTAIN AND NOT HAVE FREEZING RAIN AS COLD AIR LOOKS TO REMAIN
ENTRENCHED THERE AND WARM INTRUSION IS BRIEF AND SHALLOW ENOUGH TO
KEEP PCPN MOSTLY SNOW WITH MAYBE SOME SLEET THROWN IN IN THE MORNING
ANYWAY. THE COLD AIR THEN COMES IN DURING THE DAY SUNDAY...SO PCPN
SHOULD SWITCH BACK TO FREEZING RAIN...SLEET AND SNOW ACROSS THE
SOUTH CENTRAL SUNDAY AFTERNOON. TEMPERATURES ARE WARM ENOUGH THOUGH
AS DYNAMICS START TO PULL OUT OVER THE WEST...FREEZING DRIZZLE MIXED
WITH THE SNOW CANNOT BE RULED OUT AND PUT IN MENTION OF FREEZING
DRIZZLE THEN. OVERALL...EXPECT 8 TO 13 INCHES OF SNOW FROM SATURDAY
AFTERNOON THROUGH SUNDAY MORNING. WILL NOT MAKE ANY CHANGES TO THE
GOING FORECAST.

OVERALL...DID NOT CHANGE MUCH TO THE GOING FORECAST.

&&

.AVIATION (FOR THE 12Z TAF ISSUANCE)...

AT KSAW...VFR CONDITIONS WILL PREVAIL THRU MID AFTNOON. AFTER
THAT... APPROACHING WINTER STORM WILL RESULT IN A RAPID LOWERING OF
CIGS/VIS TO MVFR/IFR AS SNOW OVERSPREADS THE AREA. CONDITIONS WILL
FURTHER DETERIORATE TO VLIFR IN MODERATE TO HEAVY SNOWS THIS
EVENING. AT KCMX...VFR CONDITIONS WILL CONTINUE THROUGH THE DAY.
JUST LIKE KSAW...THERE WILL BE A RAPID LOWERING OF
CEILINGS/VISIBILITIES TO MVFR/IFR LATE IN THE AFTERNOON AS SNOW
OVERSPREADS THE AREA WITH THE APPROACHING WINTER STORM. IFR AND
VLIFR CONDITIONS IN MODERATE TO HEAVY SNOW AND BLOWING SNOW EXPECTED
TO DOMINATE THIS EVENING AND OVERNIGHT. GUSTY WINDS WILL PICK UP
TONIGHT AS SOME OF THE WINDS MIXES TO THE SURFACE FROM A LOW JET
SWEEPING ACROSS THE AREA.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

TIGHT PRESSURE GRADIENTS BETWEEN A HIGH PRESSURE SYSTEM OVER THE
UPPER GREAT LAKES AND A LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS
TODAY WILL CAUSE GALES TO DEVELOP OVER LAKE SUPERIOR AND NORTHERN
LAKE MICHIGAN LATE THIS AFTERNOON AND TONIGHT. THE LOW WILL THEN
RELOCATE OVER SOUTHEAST ONTARIO BY MONDAY MORNING AS A HIGH PRESSURE
RIDGE WORKS INTO THE UPPER MISSISSIPPI RIVER VALLEY. THE RIDGE WILL
THEN MOVE TO THE LOWER GREAT LAKES WEDNESDAY MORNING AS A LOW
PRESSURE SYSTEM MAKES ITS WAY FROM ALBERTA TO THE WEST END OF THE
OHIO RIVER VALLEY.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

MICHIGAN...WINTER STORM WARNING FROM 7 PM SATURDAY TO 1 PM EST
     SUN MIZ001-003>007-014-085.

     WINTER STORM WARNING FROM 1 PM EST /12 PM CST/ SAT TO 1
     PM EST /12 PM CST/ SUN MIZ002-009>013-084.

LAKE SUPERIOR...GALE WARNING FROM 8 PM THIS EVENING TO 7 PM EST
MONDAY      LSZ266-267.

     GALE WARNING FROM 10 PM THIS EVENING TO 8 AM EST SUNDAY FOR
     LSZ265.

     GALE WARNING FROM 8 PM THIS EVENING TO 2 PM EST SUNDAY FOR
     LSZ263-264.

LAKE MICHIGAN...GALE WARNING FROM 8 PM THIS EVENING TO 9 AM EST
SUNDAY      LMZ248-250.

&&

DISCUSSION...GJM
AVIATION...ROLFSON
MARINE...DLG
Hazardous weather outlook, Dec 1, 5:55 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
555 AM EST SAT DEC 1 2007

MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
555 AM EST SAT DEC 1 2007 /455 AM CST SAT DEC 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY WET AND HEAVY SNOWFALL WILL BEGIN TO FALL ALONG THE
WISCONSIN BORDER THIS AFTERNOON AND OVERSPREAD ALL OF WESTERN AND
CENTRAL UPPER MICHIGAN LATE THIS AFTERNOON AND TONIGHT. THE SNOW
COULD BE MIXED WITH FREEZING RAIN AND SLEET LATE TONIGHT ACROSS
THE FAR SOUTH. SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE EXTREMENLY WET AND HEAVY SNOW WILL CONTINUE SUNDAY MORNING
BEFORE TAPERING OFF IN THE AFTERNOON IN THE WEST WITH SOME
FREEZING DRIZZLE POSSIBLE. THE SNOW MAY MIX WITH SLEET...FREEZING
RAIN...AND RAIN SUNDAY AFTERNOON...ESPECIALLY AT LOCATIONS NEAR
LAKE MICHIGAN. SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE
DETAILS. 8 TO 13 INCHES OF STORM TOTAL SNOWFALL ARE EXPECTED
ACROSS WESTERN AND CENTRAL UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL ACCUMULATION
REPORTS WOULD BE APPRECIATED.

LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
555 AM EST SAT DEC 1 2007 /455 AM CST SAT DEC 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED TONIGHT ACROSS ALL OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF GALE FORCE WINDS OF 35 TO 40 KNOTS ARE EXPECTED SUNDAY
AND AGAIN SUNDAY NIGHT INTO MONDAY. SEE THE LATEST FORECAST FOR
THE OPEN WATERS OF LAKE SUPERIOR FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
555 AM EST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS UP TO 35 KNOTS ARE EXPECTED TONIGHT ON LAKE
MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MICHELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm, 5 winter weather, 1 lake-effect snow. Local standard time, as filed.

Winter Storm, Alger

When
December 1, 8:00 AM EST to December 2, 8:00 AM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

An observer 15 miles south of Wetmore reported ten inches of snow in 24 hours.

Winter Storm, Luce

When
December 1, 8:00 AM EST to December 2, 8:00 AM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Pine Stump Junction measured ten inches of snow in 24 hours while eight inches fell in 12 hours at Newberry.

Winter Storm, Keweenaw

When
December 1, 8:30 AM EST to December 2, 8:30 AM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Heavy snow amounts from the event included eight inches in 12 hours at Ahmeek and ten inches in 24 hours at Mohawk.

Winter Storm, Northern Houghton

When
December 1, 9:00 AM EST to December 2, 9:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A spotter four miles northwest of Pelkie reported eight inches of snow in eight hours. Another spotter two miles south of Calumet estimated 10-12 inches of snow in 24 hours.

Winter Storm, Gogebic

When
December 1, 9:30 AM CST to December 2, 6:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

A spotter eight miles south of Marenisco measured 9.5 inches of snow in 13 hours while a spotter twelve miles west of Watersmeet reported 10 inches of snow in 18 hours.

Winter Storm, Southern Schoolcraft

When
December 1, 12:00 PM EST to December 2, 8:30 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

A storm total snowfall of 12 inches in 24 hours was reported two miles northeast of Cooks.

Winter Storm, Ontonagon

When
December 1, 1:00 PM EST to December 2, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Spotter reports of ten inches of snow in 18 hours were estimated over southern Ontonagon County.

Winter Storm, Southern Houghton

When
December 1, 1:00 PM EST to December 2, 7:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Spotters reported 10 inches of snow in 18 hours in southern Houghton County.

Winter Storm, Dickinson

When
December 1, 12:00 PM CST to December 2, 7:00 AM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Snowfall totals from the event included eight inches in 24 hours at Iron Mountain, nine inches in 24 hours at Norway and Kingsford and ten inches in 8 hours at a spotter location seven miles north of Iron Mountain.

Winter Storm, Menominee

When
December 1, 1:00 PM CST to December 2, 7:00 AM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Snowfall totals from the event included eight inches in 18 hours at Daggett and an estimated 10-12 inches in 12 hours reported near Faithorn.

Winter Storm, Delta

When
December 1, 2:00 PM EST to December 2, 7:00 AM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Snowfall totals from the event included nine inches near Bark River and Garden Corners and 11 inches two miles northwest of Gladstone.

Winter Storm, Marquette

When
December 1, 2:30 PM EST to December 2, 8:30 AM EST
Where
Marquette forecast zone
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Ten inches of snow was measured in 18 hours at Ishpeming.

Winter Storm, Iron

When
December 1, 1:30 PM CST to December 2, 7:30 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

A spotter in Amasa reported 8.6 inches of snow in 18 hours.

Winter Storm, Northern Schoolcraft

When
December 1, 7:30 PM EST to December 2, 7:30 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Eight inches of snowfall was estimated in 12 hours.

Winter Storm, Baraga

When
December 1, 8:00 PM EST to December 2, 8:00 AM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Eight inches of snow fell in 12 hours near Pelkie.

Lake-Effect Snow, Gogebic

When
December 2, 4:00 PM CST to December 3, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The Ironwood observer reported 11 inches of lake effect snow from late afternoon on the 2nd to sunrise on the 3rd.

Winter Weather, Northern Houghton

When
December 2, 7:00 PM EST to December 3, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Seven inches of lake effect snowfall was reported in 12-hour period near Pelkie.

Winter Weather, Baraga

When
December 2, 7:00 PM EST to December 3, 7:00 AM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Four to seven inches of lake effect snowfall was reported between Pelkie and Baraga in a 12-hour period.

Winter Weather, Marquette

When
December 2, 7:00 PM EST to December 4, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Four inches of lake effect snow was reported at Champion and the National Weather Service in Negaunee Township during a 12-hour period ending on the morning of the 3rd. The Negaunee post of the Michigan State Police reported at least three minor traffic accidents on Highway US-41 between Marquette and Negaunee during the morning commute on the 3rd.

Another 7.4 inches of lake effect snow was reported at the National Weather Service in a 24-hour period ending on the morning of the 4th.

Winter Weather, Alger

When
December 2, 7:00 PM EST to December 3, 7:00 AM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Four inches of lake effect snow fell in a 12-hour period at various locations across Alger County. North wind gusts in excess of 30 mph also caused considerable blowing and drifting of snow. Travel difficulties resulted in cancellations in Burt Township Schools in Grand Marais and Superior Central Schools in Eben on the morning of the 3rd.

Winter Weather, Luce

When
December 2, 7:00 PM EST to December 3, 7:00 AM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Five inches of lake effect snow fell at Newberry in a 12-hour period ending on the morning of the 3rd.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69001, 69003, 68997, 68992, 68986, 69256, 68990, 68991, 69005, 69240, 69241, 69000, 69004, 69002, 68999, 69277, 69290, 69291, 69292, 69407, 69415.